Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 6, NWS Reno, NV

January 30, 2024Lyon County, Mineral County, Washoe County, Nevada; Modoc County, California

NWS Reno, NV issued this wind advisory at Jan 30, 2024, 1:38 PM PST for Lyon County, Mineral County, Washoe County, Nevada; Modoc County, California. It took effect at Jan 31, 2024, 10:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2024, 1:38 PM PST (21:38 UTC)
In effect from
Jan 31, 2024, 10:00 AM PST
Expired
Feb 1, 2024, 4:00 AM PST
In force
18 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Lyon County, NV, Mineral County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 22 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS75 KREV 302138
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
138 PM PST Tue Jan 30 2024

CAZ070-NVZ005-312145-
/O.NEW.KREV.WI.Y.0006.240131T1800Z-240201T0600Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Empire, Eagleville, Gerlach, Cedarville,
and Fort Bidwell
138 PM PST Tue Jan 30 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and make 
  travel difficult, especially for high profile vehicles. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, decorations, and trash cans before winds increase which 
could blow these items away. The best thing to do is prepare ahead 
of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

MD
3 follow-up statements
159 
WWUS75 KREV 311021
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
221 AM PST Wed Jan 31 2024

NVZ004-312300-
/O.NEW.KREV.LW.Y.0005.240131T1800Z-240201T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Imlay, Fallon, Nixon, Fernley, Silver
Springs, and Lovelock
221 AM PST Wed Jan 31 2024

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST 
THIS EVENING FOR PYRAMID LAKE...

* WHAT...South winds 10 to 15 mph with gusts up to 35 mph and waves 
  1 to 2 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-312300-
/O.EXB.KREV.WI.Y.0006.240131T1800Z-240201T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Smith Valley, Yerington, Hawthorne, Mina,
and Schurz
221 AM PST Wed Jan 31 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST 
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 10 AM this morning to 4 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ070-NVZ005-312300-
/O.CON.KREV.WI.Y.0006.240131T1800Z-240201T0600Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Eagleville, Cedarville, Fort Bidwell,
Gerlach, and Empire
221 AM PST Wed Jan 31 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM 
PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AY
959 
WWUS75 KREV 312242
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
242 PM PST Wed Jan 31 2024

CAZ070-NVZ005-010600-
/O.CON.KREV.WI.Y.0006.000000T0000Z-240201T0600Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Eagleville, Fort Bidwell, Gerlach,
Cedarville, and Empire
242 PM PST Wed Jan 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and make 
  travel difficult, especially for high profile vehicles. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, decorations, and trash cans before winds increase which 
could blow these items away. The best thing to do is prepare ahead 
of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ001-011200-
/O.CON.KREV.WI.Y.0006.000000T0000Z-240201T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Smith Valley, Mina, Yerington, Hawthorne,
and Schurz
242 PM PST Wed Jan 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph. Gusts up 
  to 65 mph for wind prone areas including US-95 near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and make 
  travel difficult, especially for high profile vehicles. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, decorations, and trash cans before winds increase which 
could blow these items away. The best thing to do is prepare ahead 
of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-010600-
/O.CON.KREV.LW.Y.0005.000000T0000Z-240201T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, Imlay, Nixon,
and Silver Springs
242 PM PST Wed Jan 31 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING 
FOR PYRAMID LAKE...

* WHAT...Southeast to south winds 15 to 25 mph with gusts up to 40 
  mph and waves 2 to 3 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

MD
891 
WWUS75 KREV 011157
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
357 AM PST Thu Feb 1 2024

NVZ001-011300-
/O.EXP.KREV.WI.Y.0006.000000T0000Z-240201T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Smith Valley, Mina, Hawthorne, Schurz,
and Yerington
357 AM PST Thu Feb 1 2024

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Wind gusts continue to decrease across southern Lyon and Mineral 
Counties this morning and are currently below criteria. Therefore, 
this wind advisory will be allowed to expire at 4AM.

$$

AY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 30, 2:47 AM PST, 10 hours 51 minutes earlier.

Area forecast discussion, Jan 30, 2:47 AM PST, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service Reno NV
247 AM PST Tue Jan 30 2024

.SYNOPSIS...

The unseasonably mild and dry weather will give way to a more active
pattern Wednesday afternoon. Prepare for strong and gusty ridge
winds, followed by mountain snow and valley rain showers. Also look
for snow showers across lower valleys overnight Thursday evening.
Hit and miss snow showers linger into the weekend with cold and wet
conditions persisting through early next week.

&&

.DISCUSSION…

Mid-Winter Spring Ends:

Skies will remain fair and temperatures unseasonably warm around 10-
20 degrees  above seasonal normal. These conditions responding to
warmer air being pushed northward into the region with the
increasing south-southwest ahead of the incoming storm system.
Daytime highs for lower valleys will once again reach into the 60s
and with Sierra locations still basking in the rather pleasant 50s
this afternoon. Winds will also remain on the lighter side this
morning but increase from the south-southwest across higher ridges
later this afternoon and evening. Aviation concerns may be
interested that the chance for increased mountain wave turbulence
and LLWS runs concurrent with the increasing momentum of the upper
flow especially across Sierra locations and east into western NV
overnight tonight.  Enjoy this one last Spring-like tease before
winter’s return with a subsequent cooling trend starting  Wednesday
that continues into the weekend.

Mid-Week Storm Updates.

* As the AR-supported storm system and attendant front tracks into
  the West Coast, tightening pressure and thermal gradients will
  increase winds across higher mountain ridges Wednesday morning
  that spreads inland into western NV valleys afternoon and
  evening. Gusty southwest ridge winds approaching 90+ mph will
  increase the potential for mountain wave turbulence and LLWS
  that may bring impacts to aviation concerns. Winds will then mix
  down into lower valley areas later Wednesday morning through the
  afternoon gusting 35-50 mph at times. More wind prone areas
  along US-395 in Lassen County, I-580 in the Washoe Valley, and
  US-95 in and around Walker Lake have a 20-30% chance for wind
  reaching to 60 mph Wednesday afternoon and evening. Wind will
  diminish overnight Wednesday. Lake wind products are still a
  possibility across larger area lakes.

* The most notable change is most recent guidance has back off a bit
  from earlier liquid precipitation projections. This storm will
  still bring plenty of mountain snow and and valley rain to the
  region. Its rather warm nature will ensure the heaviest snowfall
  totals will remain across higher elevations of the Sierra.
  Periodic impacts will include travel disruptions over Sierra
  passes due to periods of  heavy snowfall and possible road
  closures due to gusty winds in more wind prone areas later
  Wednesday into Thursday. The deeper layer of sub-tropical IVT
  moisture will quickly sweep east and south across the California
  and the Sierra with precipitation spillover into western NV
  through Thursday. A Winter Weather Watch is in effect starting on
  Wednesday afternoon and going through Friday morning for the
  mountains from Mono Co, to NE CA.

* Simulations still project liquid precipitation storm totals
  approaching 0.75”-1.00” at Truckee and South Lake Tahoe through
  Friday. These higher liquid totals coupled with somewhat higher
  snow-levels at 7000’-7500’ will initially bring 8:1-12:1 snow
  ratios as moisture laden sweeps heavy/wet high elevation
  snowfall across the Sierra Crest overnight Wednesday through
  Thursday. Blended guidance still shows the early morning hours
  after midnight Thursday seeing the highest snowfall rates of
  1"-2"/hr as snow-levels continue to drop to 5500'-6000'
  accordingly through Thursday morning and afternoon. Therefore,
  look for at least up to a 70-90% chance for 12”-18” of
  accumulated snow above 7000’ with a 20-30% chance for 2 feet
  plus along the higher Sierra elevations from the Lake Tahoe
  Basin south along the eastern Sierra. Higher passes along the
  US-395 corridor in Mono County look to have a 50-70% chance for
  accumulated snow of 8-10” overnight Wednesday into Thursday
  night.

* Rain will spillover into western NV valleys and Basin and Range
  through much of the Thursday. Quantitative rainfall guidance
  projects around 0.10”-0.20” tenths of rainfall across western NV
  valleys with up to 0.25”- 0.30” south of Hwy-50 and eastern
  areas of Pershing and Churchill Counties.

* The negatively tilted upper trough will continue to bring periods
  of hit and miss snow showers across the Sierra and the Great Basin
  through Friday. With snow-levels reaching to valley floors, there
  is a 20-40% chance for some light accumulations less than an inch
  in western NV valleys.

Winter Awakens Later This Weekend:

A rather extended version of the winter Pacific Jet will be
direct mostly towards the southern margins of the West Coast. An
amplified storm track may bring a much colder airmass across our
region as well. Look for a return of more winter-like conditions
across the region early next week as another IVT-AR supported
storm system swings into the central and southern CA coast.
Ensemble guidance projects a much wetter trajectory with deep sud-
tropical moisture spreading north and east into CA and the Sierra
Sunday into Monday morning. Presently, both GFS and ENS ensemble
guidance show an increasing trend toward higher precipitation
across the region as well. Unsettled conditions will follow with
periods of showers continuing across the Sierra and the Great
Basin through Tuesday There is uncertainty as to projected timing
of precipitation. With subsequent model runs, precipitation timing
should become clearer later in the week. Its a good bet that
winter returns with continuing rounds of winter impacts and
disruptions for travel into mountain and valley areas alike.

&&

.AVIATION...

* Mid and high level clouds will  continue to stream across the
  region ahead of an incoming storm system. Otherwise upper ridging
  will bring VFR conditions and generally light winds over main
  airport terminals through Wednesday morning. Any lingering patchy
  FG/FZFG and IFR conditions across Sierra valleys and around the
  Martis valley (KTRK) will dissipate by mid morning as well.

* Overnight tonight FL100 winds will increase steadily increase from
  the south-southwest reaching 45-55kt by 12-18Z Wednesday. Look for
  increasing mountain wave turbulence and LLWS after midnight
  Wednesday morning that spreads east into western NV through
  Thursday.

* -SHSN/SHSN and periods of MVFR/IFR VIS/CIG conditions will begin
  to affect Sierra terminals (KTVL-KTRK) Wed PM after 06Z. Periods
  of SHSN+ will bring LIFR VIS/CIG conditions early Thurs AM around
  08-18Z. Precipitation will then spread east as -SHRA/SHRA into
  valley areas Wed AM with periods of MVFR/IFR CIG conditions
  affecting western NV terminals through Thursday.

&&

.AVALANCHE...

A winter storm system will be impacting the region from Wednesday
afternoon through Friday morning. The greatest amounts of
precipitation are expected between Wednesday night through Thursday
evening.

SWE in the eastern side of Lake Tahoe is projected to be around 0.75-
1.0", while the west side will be around 1-2.0" with the higher
amounts near the crest of mountains. Mono Co SWE will range still
around 0.5-2.0".

Snow ratios will be elevation dependent but otherwise uniform across
the area. Ratios of 10-14:1 along the Sierra down to Mono Co, and 8-
12:1 along the eastern slopes of Lake Tahoe. Some instability may
lead to convective snow showers with high snowfall rates on Thursday
afternoon, but generally around 1" per hour above 7000 feet.

Winds will be from the south with gusts over 70-80 mph on Wednesday
evening. Higher speeds to 90+ mph are expected over the highest
peaks.

-Amanda

&&

.REV Watches/Warnings/Advisories...
NV...     Winter Storm Watch from Wednesday afternoon through Friday
     morning NVZ002.

CA...Winter Storm Watch from Wednesday morning through Friday morning
     CAZ071.

     Winter Storm Watch from Wednesday afternoon through Friday
     morning CAZ072.

     Winter Storm Watch from Wednesday evening through Friday morning
     CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 1:27 PM PSTWinter Storm WarningREVDouglas, Washoe69 hr
Jan 30, 1:27 PM PSTWinter Weather AdvisoryREVLassen, Mono, Plumas, Sierra69 hr

Nearby

Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.